Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Is it normal to have seizures during therapeutic cooling treatment for heart attack?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2008
Answered : 1055 Questions
I have a friend who had a heart attack and the physicians initiated therapeutic cooling, and as they were rewarming her, she began to have seizures. Is this normal? She was also showing signs of eye movement (blinking). Many people are texting, calling and asking for updates. I do not want to alarm them, but want to offer some information.
Posted Thu, 9 Jan 2014 in Brain and Spine
Answered by Dr. Praveen 1 hour later
Brief Answer: This safe and has good outcomes Detailed Answer: Hi, Thanks for writing on XXXXXXX I have thoroughly read your question & deeply understand your concern. Therapeutic hypothermia (TH) after heart attacks has good outcomes.More than half of the patients survived with >90% improvement in the neurological function in one of the studies.It is relatively safe technique Shivering, seizures,increase/decrease in heart rate, increase in blood glucose levels are considered to be normal side effects of TH. This can be take care by adequate nursing care which is especially important during the initial phase to monitor shivering, seizures, eye care etc. Blinking of eye is a part of seizure activity. Only if the seizures are continuous(upto 3 days post cardiac arrest) then it indicates poor outcome. Hope this answers your query and helps you share information to your relatives. Good luck.Your friend will get well soon. Keep us posted for further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor